Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2010, 6:20 PM EDT for Sullivan County, Tennessee; Russell County, Scott County, Washington County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2010, 6:20 PM EDT (22:20 UTC)
- Expired
- Jun 21, 2010, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Sullivan County, TN, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 21, 2:45 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT MON JUN 21 2010 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...UPPER LEVEL RIDGE PROMINENT WEATHER MAKER ACROSS THE FORECAST AREA WITH HOT TEMPERATURES IN THE MID 90S FROM AROUND KNOXVILLE SOUTH TO THE GA BORDER AND MOSTLY SUNNY SKIES. MCS ACTIVITY ACROSS SOUTHERN OH AND NORTHEAST KY MOVING SE TOWARDS THE CENTRAL APPALACHIANS WILL LIKELY REACH SOUTHWEST VIRGINIA AND POSSIBLY NORTHERN TN LATE THIS AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS AND DANGEROUS LIGHTNING. CAPE VALUES OF AROUND 2000 J/KG WITH LIFTED INDEX VALUES OF AROUND -5 SHOW ATMOSPHERE IS MODERATELY UNSTABLE. SHORT RANGE MODELS BRING CONVECTION INTO THE NE SECTIONS BY LATE AFTERNOON SO HAVE SLIGHT TO CHANCE POPS THAT AREA THROUGH 00Z. CLOUD COVER SHOULD BE MINIMAL EXCEPT NE SECTIONS THROUGH MID EVENING AS STORMS DISSIPATE. LOWS TONIGHT STILL FAIRLY COMFORTABLE IN THE 60S TO NEAR 70. TUESDAY ANOTHER VERY WARM DAY WITH HIGHS INTO THE MID TO UPPER 90S CENTRAL AND SOUTH. MODELS INDICATE NO POPS BUT WILL KEEP ISOLATED CONVECTION IN THE HIGHER ELEVATIONS. THIS MAY HAVE TO BE INCREASED IN LATER SHIFTS ACROSS THE NE IF BOUNDARIES ARE LEFT FROM MCS NOW IN KY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER-LEVEL HIGH WILL REMAIN ACROSS THE SOUTHERN HALF OF THE NATION THROUGH THE EXTENDED PERIOD. AS A RESULT...A STAGNANT PATTERN WITH HOT AND HUMID CONDITIONS WILL LINGER INTO EARLY NEXT WEEK. A WEAK COLD FRONT IS PROGGED TO SLOWLY SETTLE INTO THE TN RIVER VALLEY BY THURSDAY NIGHT AND FRIDAY...WHICH SHOULD INCREASE THE AREAL COVERAGE OF CONVECTION DURING THIS PERIOD. A SOUTHERLY WIND FLOW SHOULD THEN PUSH THIS FRONT BACK NORTH AS A WARM FRONT DURING THE WEEKEND...WITH HOT AND HUMID CONDITIONS PERSISTING. WITH A MODERATELY UNSTABLE AIR MASS DEVELOPING EACH DAY OVER THE REGION...THINK THAT AT LEAST ISOLATED CONVECTION WILL BE POSSIBLE EACH DAY...ALONG WITH THE POSSIBILITY OF MORE-ORGANIZED MCS ACTIVITY FROM THE OHIO RIVER VALLEY ON A FEW DAYS. AS FOR TEMPS...WILL FOLLOW A PERSISTENCE PATTERN THROUGH THE EXTENDED PERIOD...SINCE THE AIR MAS IS NOT EXPECTED TO CHANGE MUCH WITH ONLY SCATTERED CONVECTIVE ACTIVITY POSSIBLY ALTERING THIS PATTERN. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 97 72 95 72 / 10 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 95 71 94 71 / 10 10 10 10 10 OAK RIDGE, TN 68 96 71 94 71 / 10 10 10 10 10 TRI CITIES AIRPORT, TN 62 93 68 92 68 / 10 10 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/DMG
Hazardous weather outlook, Jun 21, 11:41 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1141 AM EDT MON JUN 21 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221530- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1141 AM EDT MON JUN 21 2010 /1041 AM CDT MON JUN 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT DAYTIME HEATING TODAY WILL ALLOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST VIRGINIA. A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. TD
In the hours before
Special weather statement, Jun 21, 6:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 610 PM EDT MON JUN 21 2010 VAZ006-008-212300- RUSSELL VA-WASHINGTON VA- 610 PM EDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES OF SOUTHWESTERN VIRGINIA AND THE CITY OF BRISTOL VIRGINIA UNTIL 700 PM EDT... AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CLEVELAND...OR 14 MILES NORTHWEST OF BRISTOL VA...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...BRISTOL VA...ABINGDON...HANSONVILLE...BENHAMS...ROSEDALE...HILANDER PARK... HOLSTON...LINDELL...EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING AND KONNAROCK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Washington | 65 min |
| Jun 21, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 53 min |
| Jun 21, 7:06 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 42 min |
| Jun 21, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 43 min |
| Jun 21, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.